Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Having numbness on top of feet, more on metatarsal area. Taking paracetamol nocte for pain. Suggest?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5612 Questions
6 months ago started with slight numbness to top both feet, which has progressed to numbness more on the left under foot 5th 4th & 3rd metatarsal area & arch. 59yr old female RN, married 38yrs, 5 children. Take 1g paracetamol nocte for aches & pains, including back.
Posted Tue, 18 Jun 2013 in Back Pain
Answered by Dr. Ivan R. Rommstein 11 hours later
Thanks for your query.

There are many possible causes of toe and foot numbness that you are describing and most of them are not serious or life threatening. In first case these are circulatory and neurogenic cause. Also, considering your pregnancies and vaginal repairs there could be some nerve damage too. Of course obesity is definitely risk factor for loss of sensation in legs and feet. Sometimes there is no particular reason for numbness and it can be part of ageing and nerve degeneration.

So you first need to check legs blood flow and nerve conduction. To check this you should do doppler ultrasound or CT angiography and EMG. There can be nerve compression in lumbar spine so CT scan of lumbar area should be done. Also, diabetic,alcoholic or toxic neuropathy should be ruled out by checking blood sugar, protrombine time, GGT, urea and creatinine.
These tests should be enough to rule out most common causes.

If this is negative then we must consider peripheral neurogenic disorders and the only way to verify this is to perform nerve biopsy.

Treatment depends on underlying cause but helpful can be warm salty baths,avoiding cold water and whether, take B12 vitamin and calcium supplements, stop smoking and lose some weight.

If you experience toe numbness with loss of bladder or bowel control, paralysis, confusion, weakness in the foot, or slurred speech, seek immediate medical attention in an emergency facility.

Wish you good health. If you have any questions I ll be glad to help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor